Alert archive / California / Wind Advisories in 2014

Wind Advisory 28, NWS San Diego, CA

April 6, 20144 counties in California

NWS San Diego, CA issued this wind advisory at Apr 6, 2014, 2:56 AM PDT for 4 counties in California. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2014, 2:56 AM PDT (09:56 UTC)
Expired
Apr 6, 2014, 2:00 PM PDT
In force
11 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WWUS76 KSGX 060956
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
256 AM PDT SUN APR 6 2014

...GUSTY NORTH TO NORTHEAST WINDS NEAR THE COASTAL FOOTHILLS OF
THE SANTA ANA MOUNTAINS AND BELOW THE CAJON PASS THROUGH EARLY
AFTERNOON...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND NORTH FLOW ALOFT
WILL BRING GUSTY NORTH TO NORTHEAST WINDS THROUGH EARLY AFTERNOON
NEAR THE COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS AND BELOW THE
CAJON PASS.

CAZ042-048-057-062100-
/O.NEW.KSGX.WI.Y.0028.140406T0956Z-140406T2100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
256 AM PDT SUN APR 6 2014

...WIND ADVISORY IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON. 

* WINDS...AREAS OF NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* LOCATION...NEAR THE COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS
  AND BELOW THE CAJON PASS.

* TIMING...WINDS STRENGTHENING AND BECOMING MORE WIDESPREAD AFTER
  SUNRISE...THEN DIMINISHING DURING THE AFTERNOON.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS OR OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17
1 follow-up statement
757 
WWUS76 KSGX 062048
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
148 PM PDT SUN APR 6 2014

CAZ042-048-057-062200-
/O.EXP.KSGX.WI.Y.0028.000000T0000Z-140406T2100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
148 PM PDT SUN APR 6 2014

...WIND ADVISORY WILL EXPIRE AT 2 PM PDT THIS AFTERNOON...

THE NORTH TO NORTHEAST WINDS HAVE WEAKENED...WITH GUSTS NOW IN THE
25 TO 35 MPH RANGE. THUS...THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE AT 2 PM. 

$$

HARRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 5, 8:22 PM PDT, 6 hours 34 minutes earlier.

Area forecast discussion, Apr 5, 8:22 PM PDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
822 PM PDT SAT APR 5 2014

.SYNOPSIS...
CLEAR SKIES AND MUCH WARMER WEATHER WILL PREVAIL OVER SOUTHERN
CALIFORNIA THROUGH TUESDAY. DRY...NORTHERLY WINDS WILL SCOUR OUT ANY
REMAINING CLOUDS OVERNIGHT AND SUNDAY MORNING...THEN TURN EASTERLY
AND BECOME AND GUSTY THROUGH THE PASSES AND CANYONS...PUSHING
DAYTIME TEMPERATURES WELL ABOVE NORMAL. HIGH PRESSURE ALOFT WILL
WEAKEN ON WEDNESDAY...ALLOWING COOLER AND MORE MOIST...MARINE AIR TO
GRADUALLY FILTER BACK INTO COASTAL AREAS. AN APPROACHING TROUGH FROM
THE PACIFIC WILL REINFORCE THE COOLING THROUGH FRIDAY...BUT THE
CHANCE FOR ANY SIGNIFICANT PRECIPITATION WITH THIS SYSTEM LOOKS SLIM.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MOST OF THE DAYTIME CUMULUS CLOUDS DISSIPATED THIS EVENING SHORTLY
AFTER SUNSET...LEAVING CLEAR SKIES ACROSS THE ENTIRE REGION. AT 8 PM
PDT...TEMPERATURES WERE RAPIDLY FALLING BACK THROUGH THE 50S IN MANY
AREAS. SURFACE PRESSURE GRADIENTS WERE TRENDING SOLIDLY OFFSHORE
FROM THE NE...BUT REMAINED MODERATELY ONSHORE TO THE LOWER
DESERTS...SUPPORTING GUSTY NW WINDS THROUGH THE PASSES AND INTO THE
DESERTS AT 03Z. NO INVERSION WAS EVIDENT ON THE 00Z MIRAMAR
SOUNDING...BUT WINDS HAD TURNED NE AT 10 TO 20 MPH ABOVE 4K FT
THROUGH 10K FT.

HIGH PRESSURE WAS BUILDING ALOFT OVER THE FAR EAST PACIFIC THIS
EVENING AND WILL SLIDE EAST OVER CA THROUGH TUE. BENEATH THE STRONG
HIGH...SUBSIDENCE AND OFFSHORE FLOW WILL CAUSE SIGNIFICANT
WARMING...RESULTING IN TEMPERATURES SOME 15-20 DEGREES ABOVE AVERAGE
TO BEGIN THE WORK WEEK. TUESDAY SHOULD BE THE WARMEST DAY AS INLAND
TEMPERATURES ECLIPSE THE 90 DEGREE MARK IN MANY AREAS. THE HIGH WILL
DRIFT EAST AND HEIGHTS/THICKNESS WILL GRADUALLY FALL WED THROUGH FRI
AS A WEAK TROUGH APPROACHES FROM THE WEST. TIMING WITH THIS SYSTEM
IS STILL IN QUESTION...BUT THE FAVORED ECMWF ENSEMBLE MEAN SHOWS IT
MOVING OVER SOCAL ON SAT.

NONE OF THE CURRENT GLOBAL MODEL RUNS GENERATE MUCH IN THE WAY OF
PRECIP AS IT SLIDES THROUGH...BUT IT SHOULD RUN UP THE MARINE
LAYER...AND SOME LIGHT PRECIP IS NOT OUT OF THE QUESTION BY THE
WEEKEND. HOWEVER...DUE TO THE MODEL SPREAD AND DEARTH OF MOISTURE...
CONFIDENCE IS TOO LOW TO ASSIGN THRESHOLD POPS AT THIS TIME. EVEN IF
NO SIGNIFICANT PRECIP MATERIALIZES...THE PATTERN IS OF THE TYPE THAT
CAN PRODUCE ELEVATED CONVECTION. THIS POTENTIAL WILL BE ASSESSED
FURTHER AS THIS SYSTEM TAKES SHAPE IN SUBSEQUENT DAYS.

A WEAK RIDGE RETURN FOR THE LATTER HALF OF NEXT WEEKEND MOVING
FORWARD INTO THE FOLLOWING WEEK FOR DRY AND SEASONALLY MILD WEATHER.

&&

.AVIATION...
060300Z...CLEARED OUT NICELY WITH SUNSET. NO CIGS AND UNRESTRICTED
VSBY EXPECTED THROUGH 071200Z. WINDS SHOULD NOT POSE OPERATIONAL
PROBLEMS... BUT WILL BE GUSTY IN THE PASSES AND DESERTS. FORECAST
CONFIDENCE IS HIGH.

&&

.MARINE...
RESIDUAL WEST-NORTHWEST FLOW BEHIND THE WEAK STORM SYSTEM PRODUCED
10 TO 15 KT WINDS IN THE OUTER COASTAL WATERS THAT WILL CONTINUE TO
DIMINISH INTO SUNDAY. FORECAST CONFIDENCE HIGH.

&&

.FIRE WEATHER...
OFFSHORE FLOW...AND VERY WARM AND DRY CONDITIONS WILL RESULT IN
ELEVATED FIRE WEATHER CONDITIONS SUNDAY THROUGH WEDNESDAY. WINDS
WILL BE STRONGEST MONDAY...WITH EASTERLY GUSTS OF 20-30 MPH AND
LOCALLY 40 MPH POSSIBLE THROUGH AND BELOW WIND PRONE AREAS. DAYTIME
MINIMUM RH WILL BE IN THE 5-15 PERCENT RANGE INLAND MON-WED...WITH
MODERATE OVERNIGHT RECOVERY. IMPROVING CONDITIONS WED NIGHT THROUGH
THE END OF THE WEEK AS ONSHORE FLOW RETURNS. NO FIRE WEATHER PRODUCT
ISSUANCE IS ANTICIPATED DUE TO THE LIMITED DURATION OF CRITICAL
LEVELS...AND INCREASING FUEL MOISTURE AND GREEN-UP AFTER RECENT
RAINS.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...JAD
AVIATION/MARINE...PIERCE

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.